Cylindrical Shell Subject to Longitudinal Line Load

by Amir K. Naghdi, Assoc. Prof. of Engrg. Sciences; Indiana Univ.–Purdue Univ., Indianapolis, IN,

Serial Information: Journal of the Engineering Mechanics Division, 1970, Vol. 96, Issue 5, Pg. 653-666

Document Type: Journal Paper

Abstract: The utilization of a single Fourier series provides a solution to the problem of a simply-supported, closed circular cylindrical shell subjected to a varying longitudinal line load. Few of the previous studies of stresses and deformations of such a shell lead to practical results. One useful method for solving the problem under consideration is to first obtain an exact closed form solution for a sinusoidal line load by applying singularity functions. Next, a single Fourier series is formed to furnish a solution for a line load with an arbitrary intensity. The Novozhilov's equation of cylindrical shells is the most suitable for these procedures. Improvement of the convergence of the series for a segmental line load shorten the process of evaluating the critical stresses. Included in the article are mathematical proof of the convergence of the improved series, an estimate of error, and some numerical results.

Subject Headings: Longitudinal loads | Load factors | Cylindrical shells | Fourier analysis | Convergence (mathematics) | Stress analysis | Deformation (mechanics) | Closed form solutions |

Services: Buy this book/Buy this article


Return to search